Hail, Sioux
- When
- July 3, 3:56 PM CST to 3:59 PM CST
- Where
- Sioux County, 0.51 mi W of Hawarden
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -96.480
Hail was mainly pea-sized, with several stones as large as nickels.
Evening thunderstorms focused along a weak surface boundary from northwest Iowa into areas south of Interstate 90 in southeast South Dakota. Even with very weak deep-layer shear, modest surface-based instability of 1500-2000 J/kg led to the rapid development of storms, which peaked in mainly hail producing severity early in the life cycle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Evening thunderstorms focused along a weak surface boundary from northwest Iowa into areas south of Interstate 90 in southeast South Dakota. Even with very weak deep-layer shear, modest surface-based instability of 1500-2000 J/kg led to the rapid development of storms, which peaked in mainly hail producing severity early in the life cycle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 2:27 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 327 PM CDT Mon Jul 3 2023 .SHORT TERM...(This Evening through Tuesday) Issued at 322 PM CDT Mon Jul 3 2023 KEY MESSAGES: 1. Active end to the holiday weekend, with multiple chances for storms, some possibly severe. 2. Cool and mostly dry Wednesday-Thursday. 3. Spotty storm chances return Friday into the upcoming weekend. -------------------------------- Focus for this forecast period will be on the chance for thunderstorms, some strong to severe, which could impact holiday event plans at times over the next 24-36 hours. Broad-scale pattern features mid-upper level low pressure moving through the Canadian Prairies, with a trough extending southward into the Rockies, with weak ridging over the Great Lakes. This places our forecast area within relatively weak quasi-zonal to southwest flow aloft, though this will strengthen through tonight and Tuesday as the trough swings farther east into the Dakotas. The old saying "the devil is in the details" comes into play for this forecast, as smaller scale features will largely drive the timing/location of storm chances, and this is where uncertainty is greatest. LATE AFTERNOON-EARLY EVENING: Surface boundary has remained farther south than earlier anticipated, partially reinforced by weak outflow from elevated convection which developed just south of I-90 into far northwest Iowa during the late morning. Surface boundary expected to be one focus point for new development during through early evening, which can be seen in enhancing cu field & isolated towers/CBs which have developed in southwest Minnesota and between I-90 and the Missouri River in South Dakota. Unlike the elevated convection up to this point, think any surface based storms could become a little more robust given 1500-2500 J/kg CAPE. Deep layer shear is still on the weak side this evening, though, so would expect more multi-cell pulsy storms capable of isolated hail to ping pong ball size and wind gusts to 60 mph. LATE EVENING-OVERNIGHT: Early evening activity should lose intensity after sunset with loss of heating and lack of additional forcing support. Focus will then turn to storms which are expected to develop over Wyoming/southeast Montana/far western South Dakota this afternoon/evening. Not a great deal of consistency among high-res models in how things will evolve, and thus confidence in timing of storms and severe threat overnight is on the low side. From a broad consensus standpoint, should see High Plains discrete cells congeal into one or more clusters, which could present a damaging wind threat as they move toward the Missouri and James River Valleys overnight. Exact timing of this threat is unclear, though it looks to be primarily after 11pm-midnight, with the greatest threat remaining west of I-29 into early Tuesday morning as the line advances east across the forecast area. TUESDAY-TUESDAY NIGHT: Uncertainty continues into the July 4th holiday, as it will be largely dependent on how far east the boundary is pushed by the overnight convection & whether additional convection persists throughout the day, limiting destabilization. Still looking at 2 potential scenarios, but currently leaning toward scattered sub-severe storms lingering across portions of at least southeast SD/southwest MN through the midday hours. While location of the true cold front and any residual outflow boundaries is unclear, would still expect to see stronger storms develop along these boundary by late afternoon as heating and instability is maximized. Greater deep layer shear is displaced behind the surface boundary, which should lead to more multi-cell activity with large hail and damaging winds as the primary threats during the late afternoon to mid-evening. However, localized enhancement of low level shear along the boundary could support an isolated tornado threat. Current thinking will have this activity progress east of our CWA by late evening. However, a chance for trailing sub-severe storms will linger across our southeast counties into the overnight hours, potentially disrupting late evening fireworks in some areas. .LONG TERM...(Tuesday Night through Monday) Issued at 322 PM CDT Mon Jul 3 2023 WEDNESDAY-THURSDAY: Relatively cool high pressure will settle into the region behind the departing cold front Tuesday night, leading to a couple of days with below normal temperatures and lower humidity levels. Looking for highs largely in the 70s, with overnight lows dipping into the 50s, coolest Wednesday night when some readings in the 40s are not out of the realm of possibility. Could see spotty showers/storms linger in our far southeast into early Wednesday, but otherwise dry conditions are expected through this period. FRIDAY-MONDAY: As the cool surface high slides off to the east, will see some return flow bring a little more moisture back to the area. Mid-upper level flow returns to a more active quasi-zonal pattern, with potential for embedded weak waves to trigger periodic showers and storms. Difficult to pinpoint precise timing at this range, so did not deviate from blended NBM pops at this time. Temperatures look to remain in the seasonal range, perhaps still a little below early July normals. Ensembles showing very low, if any, probability for temperatures pushing back up into the 90s, with potential for highs in the 80s largely confined to our western/southern areas, leaving southwest MN and some adjacent areas more likely to see highs in the 70s through the upcoming weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 322 PM CDT Mon Jul 3 2023 Isolated to scattered thunderstorms are expected across the forecast area through this period, with low confidence in exact timing/location of storms. Greatest coverage is currently expected west of I-29 after 04Z-05Z into the overnight hours, with the chance for a line of storms producing isolated strong winds moves in from central SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Mon Jul 3 2023 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ060>062-065>071-040930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Hanson- McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening, with risks of hail and stronger winds. The greatest risks will be along Highway 14. Several clusters of storms will move east out of the western Dakotas Monday night into Tuesday morning. While this activity will be weakening as it arrives, brief gusty winds may be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The greatest risks for strong to severe storms will arrive Tuesday afternoon and into Tuesday night as a front moves into the region. Scattered thunderstorms may form along and east of a line from Lake Andes to Madison and Marshall late in the afternoon. Large hail up to golf ball size, damaging winds to 70 mph, and heavy rainfall may be possible with this activity as it moves southeast. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon and evening. SDZ050-052-053-057>059-063-064-040930- Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening, with risks of hail up to golf ball size and 70 mph wind gusts. Several clusters of storms will move east out of the western Dakotas Monday evening into Tuesday morning. This activity could produce strong winds up to 70 mph through the James River valley before weakening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms may continue Tuesday morning, however the greatest risk for severe storms will move towards far southeastern South Dakota in the afternoon. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm Monday afternoon. MNZ071-072-080-081-097-SDZ038>040-054>056-040930- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Miner-Lake-Moody- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening along a stalled front. The greatest risks with severe storms will be hail up to golf ball size and 70 mph wind gusts. Several clusters of storms will move east out of the western Dakotas Monday evening into Tuesday morning. This activity could produce strong winds up to 70 mph through the James River valley before weakening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another risk for strong to severe storms may form Tuesday afternoon. Areas along and southeast of a line from Lake Andes to Madison and Marshall will see the greatest risk for any redevelopment of thunderstorms late in the afternoon. Large hail, damaging winds, and heavy rainfall may be possible with this activity as it moves southeast. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm Monday.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
351 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Hail Utica 42.98N 97.51W
07/03/2023 M1.00 inch Yankton SD Emergency Mngr
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
434 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Tornado 4 NW Tabor 42.99N 97.72W
07/03/2023 Bon Homme SD Trained Spotter
Tornado on ground approximately 3 N and 1 W
of Tabor.
&&The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
4 hail. Local standard time, as filed.
Hail was mainly pea-sized, with several stones as large as nickels.
Hail up to quarter size fell in the southwest portions of Hawarden.
Row crops were badly damaged by hail up to golf ball size. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122687, 1122688, 1122690, 1122691.